Can Changing Hearing Aids "Wake Up" Tinnitus?

Discussion in 'Support' started by chris330r, May 11, 2019.

    1. chris330r

      chris330r Member

      Tinnitus Since:
      1992
      Cause of Tinnitus:
      Airplane ride
      Hello everyone. My name is Chris and I've had tinnitus since taking a plane ride in 1992 when I was 22 years old. Short background of that... As the plane was descending, there was an incredibly sharp pain in my left ear. So much so that I actually looked around the cabin to see if others were experiencing the same thing. It felt like someone sticking a screwdriver in my ear as that plane was landing.

      After getting off the plane, hearing was clogged and muffled in that ear. I thought nothing of it except my ears just needed to pop. After 2 days they finally did and I was fine until 2 months later when dizziness/vertigo began and then the tinnitus began a couple of months later. All doctors just said "live with it". And to this day I despise all doctors. But that's a whole other post. BTW, the right ear has been deaf since birth. Doctors never found out why.

      A couple of months after the tinnitus began, it disappeared and my hearing went back to normal and stayed that way for almost 2 years until the ringing returned and hearing loss began. This was early 1995 and I got my first in the canal (CIC) hearing aid. I wore that for the next 10 years and wearing the hearing aid kept the tinnitus barely noticeable for years.

      Then in 2005, on the way home from work one day, I just went deaf. The ear just closed completely and that was that. Again, doctors said "Live with it. You're now deaf." And again, I hate them... (maybe I will do a whole post on that lol). Anyway, I found a great audiologist afterward who fitted me with a BTE aid that brought sound back for me. I could hear everything around me with the aid, but voices I would have to really focus for clarity of words. Volume wasn't a problem, I could hear a pin drop with that aid in. It was just that everyone sounded like Charlie Brown's teacher in those old Peanuts cartoons. But I learned to live with it and adapted... as long as I had sounds back, I really didn't care. And all through those years, the tinnitus was barely noticeable wearing the aid. And even when I'd take it off.

      Which brings me to today (finally). My 2005 hearing aid finally died after 14 years in February of this year. And needless to say it's been devastating for me because they no longer make or sell analog aids anymore. Everything I've tried is digital and it's been incredibly difficult adjusting to that.

      And now the tinnitus... which after over 25 years of barely noticing it, has come roaring back louder than ever. Some days it's very quiet, like it used to be, and others it's terrible. So I'm wondering if my brain is "missing" my old analog aid and creating the tinnitus to compensate for the lost sounds?

      Has anyone changed aids and it made their tinnitus worsen or "wake up" after being dormant for years? Also, I've been trying different aids as well the past few weeks, all different sound levels and different programming so I'm wondering if that's also contributing to the "waking up" of my tinnitus? It's been so many years not noticing it, that it can't be a coincidence that just when my 14 year old aid breaks, the tinnitus returns.

      Has anyone here experienced similar situations? I'm hoping once I settle on a new aid and adapt, the brain will adjust to the new sounds and hearing through a digital aid that the tinnitus will eventually subside again. Sorry this is so long. It's my first post and figured adding some background would put my question into better perspective. Thanks for any advice anyone can share.
       
    2. JohnAdams
      Bugridden

      JohnAdams Member Benefactor Hall of Fame

      Location:
      Nasty Swamp
      Tinnitus Since:
      May 1st 2018
      Cause of Tinnitus:
      Aspirin Toxicity/Possibly Noise
      Sorry, I cannot relate to your specific situation, but it seems, to me at least, like your tinnitus is reactive to high frequency noises and the digital hearing aid generates higher frequency sounds than your old analogs. That's my best guess.

      And yes after years of your old analog hearing, your brain could have very well adapted to its frequency characteristics that the new digital ones cannot match.

      Just my best guess.
       
      • Agree Agree x 1
    3. AUTHOR
      AUTHOR
      chris330r

      chris330r Member

      Tinnitus Since:
      1992
      Cause of Tinnitus:
      Airplane ride
      Thanks. I too think it's the change over to digital aids and my brain is trying to adapt to it. I tried an aid last week that was as very close to my old analog and I think i'm going to go with that one. When I have a more open sound like with analog aids, it reduces the tinnitus to where it's barely noticeable.

      These digital aids compress and closes off surrounding sounds, so my ear and brain is probably wondering where all those sounds suddenly went. So I need an aid that gives me all sounds around me and only analog can do that. I hate these new digital aids.
       
      • Agree Agree x 1
    4. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Try various aids. The digital aids aren't designed to close off surrounding sounds, and if you have a BTE with "open" design, it doesn't block sounds from getting into your ear canal naturally. I have one of them.

      Since you had a RIC you were happy with, you could try another RIC, in particular Lyric. They are a bit expensive (it's a "rental" model), but they may be a good option for you.

      Digital aids enable lots of customizations by the audiologist, so it's important to work with an audiologist that is very familiar with the hearing aid in question, and who will spend the time with you to make adjustments (it can take hours, and multiple appointments, to get it "right").

      Good luck!
       
    5. AUTHOR
      AUTHOR
      chris330r

      chris330r Member

      Tinnitus Since:
      1992
      Cause of Tinnitus:
      Airplane ride
      Thanks for the advice. I've been trying out different aids for the past 2 months and I believe that's what's made my tinnitus come back. For 14 years i've had the same sounds coming into my ear from that old aid and suddenly that's all been changed with the aid breaking. These digital aids however DO block out or compress surrounding sounds. It's called "auto compression", and I believe this is what's confusing my ear and brain with these new aids.

      If I drop something on a hard floor while wearing a digital aid, I can't hear it hit the floor like I did with analog. Same with closing doors or cabinets and washing dishes. The aid automatically muffles those sounds and I think my brain is wondering where those sounds went and that's why the tinnitus suddenly increased.

      I have already tried one aid that was very close to my analog aid where all sounds come through and nothing is auto compressed so I will probably go with that since analogs have been taken off the market.

      I don't have a digital aid in right now and the tinnitus is back to where it used to be today....a nice low hum which I love. But I put in those digital aids, and it starts roaring back again with what I call the marching band noises in my ear and that's the worst.

      It sounds crazy, but i'd rather have no aid in my ear and hear nothing than those awful marching band noises blaring in my ear!
       
    6. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      That's a configuration option. What they are doing is preventing the amplification of sounds that are already loud, because if they did amplify them, it could be dangerous for your ears.

      Older analog hearing aids or amplification devices sold over the counter did/do not have this "high volume protection" feature which is called, in a fancy jargon, "auto compression", so they end up amplifying loud sounds even more. Of course, to you, it felt like you could hear the stuff you dropped on the floor, so perhaps you felt like they worked better, but when you realize that in order to achieve that they have to inject 120 dB into your ears, perhaps you'll be less thrilled.

      I believe what you are saying, but I'm just saying you should be able to get the same level of quality, if not much better (digital signal processing is much more advanced these days) with newer generation aids. Don't despair.

      Good luck!
       

Share This Page

Loading...